I am currently taking an antidepressant (Prozac, 20 mg.), Topamax (150 mg.) and Armor Throid (60 mg.) all are taken early in the am. Often at night, I have great trouble falling asleep and staying asleep: I will wake, on average 10 - 12 times per night (bathroom, simple wakefulness, etc). Many times I end up getting up to read, watch TV (or whatever) and end up wide awake until 3 or 4 am. Consequently, I have great trouble getting up and, in particular, staying awake. Nearly every day I experience overwhelming sleepiness. It's to the point where I am always searching for a time and place to take a nap. Sleep is like a drug to me - I can never get enough. Also, I periodically experience what I call "whole body jerks" at times; this is usually right on the brink of falling asleep. I don't know if it could be related to restless leg syndrome or not. Please help! Thank you so very much.
Doctors Answers (4)
In order to feel "more restful and less asleep during the day" you must have three states. One, you must have a good night's sleep, you must not have a medical disorder associated with daytime sleepiness (narcolepsy, for sample) and not be on medication which causes the conditions you mention. You should see a physician who can order a sleep study which may answer your question. It sounds as though you may have a primary sleep disorder such as narcolepsy Not knowing when your symptoms began or when your medications were started, it is impossible to know what role the meds play. Both Prozac and Topamax can (but don't always) adversely affect sleep and wakefulness. Treatment is available.
The staff Physician recommends you seeks a sleep specialist as soon as possible. The medication could possibly be the issue, or aggravate the sleep issue. You need to be evaluated by a sleep center for possible narcolepsy, as another possibility. You could go to our website as a suggestion. At the website you can fill out the questionnaire for a complimentary evaluation consult with one of our specialist.
Your sleep is still fragmented with arousals and not consolidated which is certainly contributing to less restful sleep. Your medicine may also be contributing to fatigue-side effect of Topomax or Prozac suppress' slow wave and REM sleep. If you are having insomnia you should get help from a sleep specialist in your area. Maintain a sleep diary beforehand and don't overstimulate yourself with TV, work or reading while awake at night, save for reading something bland in a low lit room until you are ready to engage sleep again. Insomnia is common in people with depression and optimizing treatment of that condition with perhaps a sedating anitdepressant will help your sleep. The body jerks are likely a normal phenomenon called sleep myoclonus occurring on transitions of consciousness.
The medications you are on can cause sleepiness, fatigue, and weight gain. Weight gain cause sleep apnea. You sound like you have sleep apnea. Make sure to be tested at a facility right away because the sleep apnea can worsen weight gain and fatigue. Hence, leading to a viscious cycle of sleep apnea and weight gain.